Q. Why is there a continuous rise in temperature despite taking antibiotics?

Answered by Dr. Ashaq Hussain Parrey and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Sepsis or Fever? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

My father is 71 years old. He had a fever for a week, and the temperature raised up to 104 during the night along with frequent urination. Two days ago, the fever came down to 98.4 for five hours but again increased to 102.3 despite taking the same antibiotics. He is taking tablet Gudcef-CV 200 for five days and injection Monocef, twice a day for four days. His TLC was 18,000 last week. Please give your opinion.


Related Questions:
How to treat typhoid fever?
Fever in Babies: When to Call the Doctor
I am taking Levofloxacin for prostatitis. Will this cause any permanent side-effect?
 

Dr. Ashaq Hussain Parrey
MBBS., MD
General Medicine, Internal Medicine, Rheumatology

Hi,

Welcome to icliniq.com.

I went through your post and investigation (attachment removed to protect patient identity).

  • Your father has sepsis, and the antibiotics are inadequate because both Gudcef (Cefpodoxime) and Monocef (Ceftriaxone) belong to the same group and have the same mechanism of action.
  • I would suggest him to take tablet Levofloxacin 500 mg, once a day and Gudcef-CV (Cefpodoxime and Clavulanic acid) 200, twice daily if he is not very ill or not having a breathing problem. Otherwise, hospitalization is the best. Repeating the RBC and the chest X-ray will help to see the progress. Consult your specialist doctor, discuss with him or her and take the medicines with their consent.

Regards.

For further queries consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

 

Thank you doctor,

My father is 71 years old. He was also given injection Amikacin along with Monocef. Can there be any other reason for high TLC of 18,000 and continuous fever?

 

Dr. Ashaq Hussain Parrey
MBBS., MD
General Medicine, Internal Medicine, Rheumatology

Hi,

Welcome back to icliniq.com.

  • The reason for high TLC (total leukocyte count) is the infection which is also supported by the fever.
  • He is receiving the antibiotics which are not according to the guidelines. I would give you some idea. In elderly, with a suspected infection, Monocef 1 g twice daily and Levofloxacin 500 mg once daily is started after sending the blood for culture, CBC (complete blood count), KFT (kidney function test), urine examination and urine culture. If the person does not improve after 72 hours, Monocef is stopped and a combination of injection Piperacillin and Tazobactam 4.5 g thrice a day is given.
  • Simultaneously, investigations are collected to see the culture. If the patient does not improve, or culture grows StaphylococcusPseudomonas, or Acinetobacter, the patient is hospitalized and treated. If you cannot hospitalize your father, at least start Piperacillin, Tazobactam, and Levofloxacin. Consult your specialist doctor, discuss with him or her and take the medicines with their consent.

Regards.

For further queries consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


What has to be done for fever and chills in 3 years 6 months old child?
Query: Hello doctor, Fever and chills in a child of age 3 years 6 months. A mild cough is also noticed. What can I do?  Read Full »
Dr. Rajesh Babu
Paediatrician

Answer: Hi, Welcome to icliniq.com. Shivering may be because of a highfever, or because of urine infection or malaria. As of now use the below medication. Syrup Crocin DS (Paracetamol) 5 ml/240 mg, 4 ml if fever greater than 100 F every sixth hourly. Sponging with lukewarm water until the fever decreases ...  Read Full »
 
Is it safe to give Meftal-P and Ambrocof-LS to my infant to cure fever and cough?
Query: Hello doctor, My baby is just 32 days old. He is having some cough and cold symptoms. I had a visit to the local physician and was advised to give him Meftal-P, Cefpodoxime Proxetil suspension IP and Ambrocof-LS drops. Please suggest if these medicines are safe?  Read Full »
Dr. Amit Modi
Child Health Specialist, Paediatrician

Answer: Hello, Welcome to icliniq.com. Meftal-P is Mefenamic Acid used as an antipyretic to bring down the fever. While Cefpodoxime is a third generation Cephalosporin antibiotic given for lower respiratory tract infection of bacterial origin. Ambroxol-LS is a cough suppressant preparation used for wet ...  Read Full »
 
Is such a high dose of Levofloxacin necessary after implant placement?
Query: Hello doctor,I have just had a sinus lift graft and implants placed. The dentist has prescribed 500 mg of Levofloxacin every 12 hours for 10 days, plus Augmentin, plus Ibuprofen and Dexamethasone. My question is whether the Levofloxacin is necessary and why is it such a high dose? I have read it sho...  Read Full »
Dr. Naveen Thomas
Dentist

Answer: Hello, Welcome to icliniq.com. In usual cases here, we just give Augmentin (Amoxicillin and Clavulanic acid) 625 mg twice a day for a week or two which is more than enough and Levofloxacin is not required. Maybe your dentist is being extra sure that you do not get any infection at the site. The do...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Sepsis - Causes|Symptoms|Risk Factors|Diagnoses|Treatments|Prevention
Sepsis is a medical emergency, as it causes multiple organ failure. When the body's response to infection in the blood s...  Read more »
I have on and off acid reflux as well as mild dysphagia. Is this esophageal cancer?
Hello doctor,I am a 26-year-old male. I have been experiencing on and off acid reflux for a few weeks as well as mild dy...  Read more »
There is a hard lump under the nipple. I am afraid of breast cancer. How to proceed further?
Hi doctor, I am a 25-year-old female. I found a quarter-sized hard nonmobile lump under my nipple a day ago. Is that an...  Read more »